Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

May 26, 2021Columbia County, New York

NWS Albany, NY issued this special weather statement at May 26, 2021, 5:49 PM EDT for Columbia County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 5:49 PM EDT (21:49 UTC)
Expired
May 26, 2021, 6:15 PM EDT
In force
26 min
Issued by
NWS Albany, NY

County Columbia County, NY

The radar

The Albany radar (KENX), 67 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS81 KALY 262149
SPSALY

Special Weather Statement
National Weather Service Albany NY
549 PM EDT Wed May 26 2021

MAZ025-NYZ060-061-066-262215-
Southern Berkshire-Eastern Dutchess-Eastern Columbia-Western
Columbia-
549 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BERKSHIRE...
NORTHEASTERN DUTCHESS AND SOUTHERN COLUMBIA COUNTIES...

At 549 PM EDT, a strong thunderstorm was located over Livingston, or
near Hudson, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hudson, Claverack, Livingston, Copake, Ancram, Philmont, Millerton,
Lorenz Park, Claverack-Red Mills, Germantown, Hillsdale, Taghkanic,
Ancramdale, Burden, Churchtown, Linlithgo Mills, Alander, Brick
Tavern, Silvernails and Pulvers Corners.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4213 7390 4231 7374 4216 7335 4205 7343
      4205 7349 4197 7349 4192 7352
TIME...MOT...LOC 2149Z 298DEG 21KT 4218 7376 

$$

CS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at May 26, 5:06 PM EDT, 43 minutes earlier.

Area forecast discussion, May 26, 5:06 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
506 PM EDT Wed May 26 2021

.SYNOPSIS...
Showers and thunderstorms will occur into this evening ahead of
cold front. Much cooler along with fair weather Thursday. Even
cooler Friday with a widespread rainfall developing and continuing
into Friday night. Temperatures will gradually moderate over
the holiday weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe Thunderstorm Watch #205 in effect until 8 pm...

On-going convection occurring with pre-frontal trough moving
across the region. The cold front is back to the northwest; to
the west of the Saint Lawrence River Valley. Strong
thunderstorms with isolated severe occurring across the local
area. The strongest winds have recently occurred with the gust
front, up to 50 mph. Gust front can be seen well on radar racing
out ahead of storms. Have gotten some downsloping resulting in
lower dew point across portions of the area which has impacted
thunderstorms development. Low level rates are favorable however
mid level are not optional. The threat for convection will
continue ahead of cold front into this evening. Convection
expected to fire up across the southeast portion of the forecast
area with the outflow as storms move int from the east.

Cooler and drier conditions will begin to be ushered into the
region overnight with the passage of the cold front. Expecting
low from the mid/upper 40s across the western Adirondacks to the
lower 60s in the mid-Hudson Valley.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A cooler and drier airmass will be ushered in Thursday as
Canadian high pressure builds in and the cold front is forced
farther to our south. Dew points are expected to fall through
the 40s and down to around 30 degrees into the Adirondacks.
Looking at highs only in the mid/upper 50s in the western
Adirondacks, in the 70s up the Hudson River Valley northward
through the Capital District and across northwestern Connecticut
into portions of the Berkshires with 60s elsewhere.

Short wave trough over the Northern Plains will impact the area
bringing needed rainfall to the area as we close out the work
week and head into the long holiday weekend. As this feature
moves eastward its associated surface low will move eastward
along boundary which was pushed well to our south. Rain/showers
are expected to overspread to the area during the day Friday
and continuing well into Friday night. Best chances are expected
south of I-90 with a sharp drop off as you head northward where
there will be influence of the Canadian high. Rainfall amounts
of 1/2 an inch to possibly an inch generally south of I-90 with
amounts dropping off as you head north of I-90. Much cooler with
the cooler airmass, clouds and rain/showers. Highs only in the
60s in the mid-Hudson Valley into northwest CT with 40s limited
to above 2000 feet with 50s elsewhere.

Rain/showers will taper off late Friday night and Saturday with
northerly flow bringing drier and cooler air into the region,
Highs Saturday in the lower to mid 60s below 1000 feet and in
the 50s above that; 10 to 15 degrees below normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Complex upper pattern through the period with some disagreements in
the details of track and timing of upper impulses within broad
cyclonic upper flow.  Generally unsettled weather but periods of dry
weather, depending the track and timing again, of each upper system.

Considerable clouds and exiting isolated showers in the mid Hudson
Valley and NW CT Saturday night. More breaks in the clouds Capital
Region and Schoharie Valley points north and west. Then cold pool
aloft associated with upper energy Sunday could support isolated to
scattered showers Sunday afternoon in most areas. Highs Sunday in
the 60s.

Upper energy strengthens Sunday night into Monday as it exits off
New England. Intervals of clouds and sun and isolated to scattered
showers in most areas but best coverage in western New England.
Highs Monday in the 60s to near 70.

Weak, flat ridging could build in Tuesday and Wednesday but other
upper energy just outside our region. Suggesting generally dry
weather Tuesday and Wednesday but intervals of clouds and sun. Maybe
some isolated showers Tuesday into Wednesday. Highs Tuesday in the
mid to upper 70s but around 70 higher terrain. Highs Wednesday in
the 70s to around 80.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Through 18z/Thu...VFR conditions will start the TAF period under a
partly to mostly sunny sky. Showers and thunderstorms have developed
across western New York and will continue to track eastward into the
evening. Timing for activity across the terminals are between
20z/Wed and 02z/Thu where IFR conditions are possible within any
thunderstorm. Gusty winds may also accompany the strongest cores.
Have included the possible window of opportunity for thunderstorms
at all sites with TEMPO groups.

In the wake of the thunderstorms, scattered VFR showers may linger
for a time (perhaps 06z/Thu), then drier air comes in overnight with
showers ending. Patchy low-level clouds will be possible at all
sites later tonight into early tomorrow morning. Will maintain VFR
at this time but if coverage becomes broken, MVFR cigs are possible.
Afterwards, clouds will lift and gradually dissipate Thursday
morning.

Wind will be out of the south to southwest at 7-14 kt with a few
higher gusts to 20 kt this afternoon, then shift to the west at 6-12
kt tonight. Wind will then shift to the north to northwest tomorrow
at 7-14 kt with gusts to 20 kt possible.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: High Operational Impact. Likely SHRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Isolated SHRA.
Sunday Night: Low Operational Impact. Isolated SHRA.
Memorial Day: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Showers and thunderstorms will occur into this evening ahead of
cold front. Thursday will feature fair weather with a widespread
rainfall Friday into Friday night.

Relative humidity values will recover to 85 to near 100
percent. Minimum relative humidity values are expected to be in
the 30s into the mid 40s Thursday afternoon with a recovery to
65 to 85 percent Thursday night. Minimum values in the mid 40s
to mid 50s are expected Friday.

&&

.HYDROLOGY...
Showers and thunderstorms will occur into this evening ahead of
cold front. Rainfall amounts will be variable with localized
amounts up to an inch possible in thunderstorms and some
ponding of water possible.

Thursday will feature fair weather with a widespread rainfall
Friday into Friday night. Rainfall amounts of 1/2 an inch to
possibly an inch generally south of I-90 with amounts dropping
off as you head north of I-90. Any additional precipitation
over the holiday weekend is expected to be light.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...NAS
AVIATION...Rathbun
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, May 26, 1:07 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
107 PM EDT Wed May 26 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
107 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cooler weather returns Thursday into Thursday night with patchy
frost possible across portions of the southern Adirondacks and
southern Vermont. Frost advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to pass along any reports of wind
damage or hail to the National Weather Service via phone, email or
social media.

In the hours before

Local storm report, May 26, 4:25 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     2 SW SCOTIA             42.81N  73.99W
05/26/2021                   SCHENECTADY        NY   TRAINED SPOTTER

            LIMBS DOWNED ON CAMPBELL ROAD IN ROTTERDAM DUE TO GUST
            FRONT WELL AHEAD OF THUNDERSTORMS

0342 PM     TSTM WND DMG     SCOTIA                  42.83N  73.96W
05/26/2021                   SCHENECTADY        NY   TRAINED SPOTTER

            TREE DOWNED ON WIRES. OCCURRED WITH GUST FRONT WELL
            AHEAD OF THUNDERSTORMS.

0344 PM     TSTM WND DMG     SCHENECTADY             42.80N  73.93W
05/26/2021                   SCHENECTADY        NY   TRAINED SPOTTER

            TREE DOWNED ON WIRES. OCCURRED WITH GUST FRONT WELL
            AHEAD OF THUNDERSTORMS.

&&

EVENT NUMBER ALY2103193
EVENT NUMBER ALY2103194
EVENT NUMBER ALY2103195

FRUGIS
Local storm report, May 26, 4:56 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     6 SE SALEM              43.11N  73.26W
05/26/2021                   BENNINGTON         VT   AMATEUR RADIO

            TREES DOWNED ON ROUTE 313 ON THE NEW YORK-VERMONT
            BORDER

0436 PM     TSTM WND DMG     ARLINGTON               43.06N  73.16W
05/26/2021                   BENNINGTON         VT   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWNED ON ROUTE 7A IN
            ARLINGTON

0438 PM     TSTM WND DMG     1 SE ARLINGTON          43.06N  73.14W
05/26/2021                   BENNINGTON         VT   AMATEUR RADIO

            TREE DOWNED ON CAR NEAR ARLINGTON FIRE STATION

&&

EVENT NUMBER ALY2103196
EVENT NUMBER ALY2103197
EVENT NUMBER ALY2103198

FRUGIS
Special weather statement, May 26, 4:58 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Albany NY
458 PM EDT Wed May 26 2021

MAZ001-NYZ054-262130-
Northern Berkshire-Eastern Rensselaer-
458 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE AND
SOUTHEASTERN RENSSELAER COUNTIES...

At 457 PM EDT, a strong thunderstorm was located over New Ashford, or
9 miles north of Pittsfield, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cheshire, Hancock, Savoy, New Ashford, Berkshire, Lanesborough,
Windsor, Garfield, Farnams, Wyomanock, Cherryplain, North
Stephentown, North Hancock, Cheshire Harbor, Arnoldville, Town Crest
Village and Lakeview Terrace.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4250 7305 4248 7336 4251 7335 4250 7342
      4266 7338 4259 7301
TIME...MOT...LOC 2057Z 253DEG 41KT 4259 7329

CS
Local storm report, May 26, 5:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
524 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     1 NW EAGLE BRIDGE       42.96N  73.42W
05/26/2021                   WASHINGTON         NY   CO-OP OBSERVER

            NUMEROUS TREES AND WIRES DOWNED IN BUSKIRK

&&

EVENT NUMBER ALY2103199

FRUGIS
Special weather statement, May 26, 5:35 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
535 PM EDT Wed May 26 2021

MAZ001-025-262200-
Northern Berkshire-Southern Berkshire-
535 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BERKSHIRE COUNTY...

At 535 PM EDT, a strong thunderstorm was located near Middlefield, or
10 miles east of Pittsfield, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Becket, Hinsdale, Peru and Washington.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
      4232 7306 4233 7314 4249 7314 4251 7298
TIME...MOT...LOC 2135Z 267DEG 35KT 4240 7306

CS
Special weather statement, May 26, 5:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
549 PM EDT Wed May 26 2021

MAZ025-NYZ060-061-066-262215-
Southern Berkshire-Eastern Dutchess-Eastern Columbia-Western
Columbia-
549 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BERKSHIRE...
NORTHEASTERN DUTCHESS AND SOUTHERN COLUMBIA COUNTIES...

At 549 PM EDT, a strong thunderstorm was located over Livingston, or
near Hudson, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hudson, Claverack, Livingston, Copake, Ancram, Philmont, Millerton,
Lorenz Park, Claverack-Red Mills, Germantown, Hillsdale, Taghkanic,
Ancramdale, Burden, Churchtown, Linlithgo Mills, Alander, Brick
Tavern, Silvernails and Pulvers Corners.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4213 7390 4231 7374 4216 7335 4205 7343
      4205 7349 4197 7349 4192 7352
TIME...MOT...LOC 2149Z 298DEG 21KT 4218 7376

CS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:50 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer, Warren55 min
May 26, 2:19 PM EDTSpecial Weather StatementALYWarren26 min
May 26, 2:28 PM EDTSpecial Weather StatementALYOneida47 min
May 26, 2:32 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer43 min
May 26, 2:40 PM EDTSpecial Weather StatementALYFulton35 min
May 26, 2:46 PM EDTSpecial Weather StatementALYFulton29 min
May 26, 2:53 PM EDTSpecial Weather StatementALYWarren22 min
May 26, 3:06 PM EDTSpecial Weather StatementALYFulton24 min
May 26, 3:08 PM EDTSpecial Weather StatementALYFulton37 min
May 26, 3:21 PM EDTSpecial Weather StatementALYWarren24 min
May 26, 3:27 PM EDTSpecial Weather StatementALYSchoharie33 min
May 26, 3:31 PM EDTSpecial Weather StatementALYWarren29 min
May 26, 3:36 PM EDTSpecial Weather StatementALYSaratoga, Washington24 min
May 26, 3:48 PM EDTSpecial Weather StatementALYSchenectady27 min
May 26, 3:55 PM EDTSpecial Weather StatementALYWashington35 min
May 26, 4:11 PM EDTSpecial Weather StatementALYRensselaer34 min
May 26, 4:23 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington37 min
May 26, 5:51 PM EDTSpecial Weather StatementALYColumbia24 min
May 26, 5:53 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster67 min
May 26, 5:54 PM EDTSevere Thunderstorm WarningALYColumbia66 min
May 26, 5:58 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess, Ulster62 min
May 26, 6:01 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster59 min
May 26, 6:07 PM EDTSpecial Weather StatementALYOrange38 min
May 26, 6:54 PM EDTSevere Thunderstorm WarningALYDutchess66 min
May 26, 7:03 PM EDTSevere Thunderstorm WarningALYDutchess57 min
May 26, 7:26 PM EDTSevere Thunderstorm WarningALYDutchess64 min
May 26, 4:57 PM EDTSevere Thunderstorm WarningALYBennington, Windham48 min
May 26, 4:58 PM EDTSpecial Weather StatementALYBerkshire32 min
May 26, 5:35 PM EDTSpecial Weather StatementALYBerkshire25 min
May 26, 7:07 PM EDTSpecial Weather StatementALY38 min
May 26, 7:08 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region67 min
May 26, 7:31 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region59 min
May 26, 7:59 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region35 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.